Worse Tinnitus After Klonopin (Clonazepam) Taper

Discussion in 'Support' started by Brian P, Oct 8, 2021.

    1. Brian P

      Brian P Member

      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Ménière’s disease
      I was on Klonopin for 1 month at 1 mg a day, then 2 weeks at 2 mg before starting a taper of .25 mg a week. I was on it only 6 weeks total before starting to taper.

      Tapering went OK until I got to .25 mg and my ears started to ring with a louder electrical tone. Got to .125 mg and ears went nuts with ringing. Went up to .375 mg and ears stabilized a bit. At that point my psychiatrist crossed me over to Valium 4 mg which I tapered and got off at 1 mg. Total taper was 9 weeks.

      My ears are ringing like mad and I cannot cope!

      Did anyone have this from benzodiazepines and if so, did your tinnitus eventually go back to baseline? I was only on this shit 6 weeks before tapering and I tapered longer than the time I was on the drug!
       
      • Hug Hug x 1
    2. Derek26

      Derek26 Member

      Location:
      Canada
      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Celexa/Noise Exposure
      I'm trying to get off Ativan. I'm now on week 4 and yes my tinnitus is much worse and the withdrawal is bad. I cut the pill from 1 mg to 0.5 mg after 2 years.
       
    3. Forever hopeful
      Depressed

      Forever hopeful Member

      Location:
      USA
      Tinnitus Since:
      2015 resolved, 4/20 L ear, increase 2/21
      Cause of Tinnitus:
      2015,noise,2020-21 SNHL
      My understanding is that most people who experience tinnitus as a result of benzodiazepine tapers usually have it resolved within six months. You must be very sensitive. You were not on Klonopin for very long and 9 week taper isn’t too short considering you were on it for a brief time. Perhaps going down by .25 mg was too much, too quick for you. I have been on and off Klonopin for years, never more than 1 mg a day. Maybe 1.5 to 2 mg on an isolated day when my anxiety was through the roof. Every time I have done a ridiculously slow taper like a decrease of .125 mg for several weeks and so on to allow my brain to really adjust.

      Best wishes - I’m sure it’s going to resolve.
       
      • Like Like x 1
    4. Forever hopeful
      Depressed

      Forever hopeful Member

      Location:
      USA
      Tinnitus Since:
      2015 resolved, 4/20 L ear, increase 2/21
      Cause of Tinnitus:
      2015,noise,2020-21 SNHL
      Tit
      I suggest you titrate at a slower rate. .5 mg is too big of a decrease.
       
      • Like Like x 1
    5. AUTHOR
      AUTHOR
      Brian P

      Brian P Member

      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Ménière’s disease
      @Derek26, be careful with Ativan when you taper. It has short half life and can throw you into interdose withdrawal easily.

      Are you doing this with your psychiatrist?

      You might need to switch to Valium or Librium. Also .5 mg drops are too big. You will freak out, especially after being on it for 2 years straight.
       
    6. DreiT
      Paranoid

      DreiT Member Benefactor

      Tinnitus Since:
      02/2020
      Cause of Tinnitus:
      Benzo caffeine insomnia earbuds
      I took Valium 5 mg for 2.5 weeks and I cold turkeyed. I had ringing when I drank coffee, that's how my tinnitus started. I still have it now. That was 1.5 years ago :(
       
    7. Wrfortiscue
      Provocative

      Wrfortiscue Member

      Tinnitus Since:
      1999
      Cause of Tinnitus:
      Trauma
      You got tinnitus from coffee?
       
      • Good Question Good Question x 1
    8. AUTHOR
      AUTHOR
      Brian P

      Brian P Member

      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Ménière’s disease
      Has it improved at all?
       
    9. Matchbox
      Wishful

      Matchbox Member

      Location:
      BC Canada
      Tinnitus Since:
      August 2020
      Cause of Tinnitus:
      Noise Induced, Prednisone (drones), Barotrauma (distortions)
      • Informative Informative x 1
    10. AUTHOR
      AUTHOR
      Brian P

      Brian P Member

      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Ménière’s disease
    11. AUTHOR
      AUTHOR
      Brian P

      Brian P Member

      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Ménière’s disease
      My question is if the Klonopin did permanent damage to my ears, or if my brain just needs time to chill out?
       
    12. Wrfortiscue
      Provocative

      Wrfortiscue Member

      Tinnitus Since:
      1999
      Cause of Tinnitus:
      Trauma
      Almost everything is ototoxic these days lol. All it takes is one person to report an adverse effect.
       
    13. DreiT
      Paranoid

      DreiT Member Benefactor

      Tinnitus Since:
      02/2020
      Cause of Tinnitus:
      Benzo caffeine insomnia earbuds
      I think my nerves were f'cked up because of the benzo, then the coffee was the straw the broke the camel's back and triggered the tinnitus.
       
      • Like Like x 1
    14. DreiT
      Paranoid

      DreiT Member Benefactor

      Tinnitus Since:
      02/2020
      Cause of Tinnitus:
      Benzo caffeine insomnia earbuds
      Fortunately yes but i think the healing time is so slow for me. Before it was severe, and now it is quite bearable. I hope it continues to lessen in volume and intrusiveness.
       
      • Like Like x 4
    15. Forever hopeful
      Depressed

      Forever hopeful Member

      Location:
      USA
      Tinnitus Since:
      2015 resolved, 4/20 L ear, increase 2/21
      Cause of Tinnitus:
      2015,noise,2020-21 SNHL
      I don’t think Gabapentin is listed as an ototoxic drug. In other words it’s not known to damage the hair cells or the cochlea.

      Could there be people who’ve taken Gabapentin who have experienced tinnitus? Certainly. And then they have to list it as a potential side effect even if the number of reports are low, but you can say that for about 200 drugs. That does not make them truly ototoxic. There is also some data out there that suggests Gabapentin helps with tinnitus. I haven’t evaluated the actual study so I don’t know whether or not it’s been validated.
       
      • Useful Useful x 1
    16. AUTHOR
      AUTHOR
      Brian P

      Brian P Member

      Tinnitus Since:
      12/2013
      Cause of Tinnitus:
      Ménière’s disease
      Doesn’t help that all of us are so fucked that we are super paranoid.
       
      • Winner Winner x 1
    17. Wrfortiscue
      Provocative

      Wrfortiscue Member

      Tinnitus Since:
      1999
      Cause of Tinnitus:
      Trauma
      Yeah man for sure… I know I am.
       
    18. Wrfortiscue
      Provocative

      Wrfortiscue Member

      Tinnitus Since:
      1999
      Cause of Tinnitus:
      Trauma
      Ah thanks for the explanation, sorry to hear that.
       
Loading...

Share This Page